Early Use of Antacids and Antibiotics in Infants Associated with Childhood Allergies
Infants have bodies that are still growing and developing, and it is normal that they experience minor conditions. Sometimes, infants can suffer from symptoms of gastroesophageal reflux disorder or GERD, and are usually treated with antacids by doctors. But a recent study suggests that early use of antacids and antibiotics among infants increases the risk of developing childhood
Certain Medications Increase Risk of Allergies in Children
Not all newborn babies are perfectly healthy. Some babies may have one or two minor problems, such as baby acne and milia, which do not cause harm. Baby acne appears as small red or white bumps on the baby's cheeks, nose, and forehead that go away within several weeks, while milia are tiny white bumps across the baby's cheeks, chin or nose that go away on their own. These skin problems do not require treatment and do not bother the infants.
But some babies suffer more serious health problems such as ear infections or jaundice. Infections are treated with either antibacterial or antiviral to relieve the symptoms and kill pathogens. In other cases, infants suffer from symptoms of GERD that can be alleviated by antacids.
“While most health care providers understand the importance of only prescribing these medications when needed, few are aware of any downsides to antacid medications,” said Dr. Edward Mitre, the lead researcher of the study and an associate professor in the Department of Microbiology and Immunology at the Uniformed Services University in Maryland.
Dr. Mitre gained interest in studying the health implications of antacid among infants based on real-life experience, which was the time when a pediatrician suggested antacid for his fussy baby, even if the infant did not have a major reflux issue.
Dr. Mitre and colleagues decided to explore the effects of the early use of antacids and antibiotics in infants, and the possible relationship with childhood allergies. The researchers gathered the birth records of 792,130 children, who were born from October 2001 and September 2013, enrolled in the Military Healthcare System.
The researchers found that allergies are more common in children who were treated with either antacids or antibiotics in the first six months of infancy. They also found that about eight percent of all infants were prescribed antacid, which was likely for the reflux problem. And more than 50 percent of the children who were tracked for more than four years developed allergies including allergy to food and medication, hay fever, and rashes.
While the research team cannot figure out the exact cause, their review suggested that early the medications may have altered the gut microbiome of the children when they were babies. Those who were treated with antacid in the first six months were two times more prone to food allergy and 50 percent more likely to develop either hay fever or anaphylaxis, a severe allergic reaction. Those who were treated with antibiotics for the first six months were likely to develop asthma and 50 percent prone to hay fever and anaphylaxis.
“The results of our study strongly suggest that using antacids in infancy should be reserved only for children with substantial symptoms due to reflux where there would be a clear clinical benefit,” said Dr. Mitre.
Effects of Antacids and Antibiotics in Infants
Antacids are medications that neutralize acids in the stomach to relieve symptoms, such as heartburn, indigestion, and upset stomach. Antibiotics are medications used to treat bacterial infections by disrupting bacterial growth. Newborn babies and infants are very young to be exposed to many chemicals and substances. And even though these medications have benefits, certain adverse effects are likely to affect the children.
In a study published in May 2017, scientists analyzed the records of more than 870,000 healthy children born between 2001 and 2013 who were enrolled in the Military Healthcare System. About 10 percent of the children were prescribed with antacids, such as proton pump inhibitors and H2-blockers, in their first year of life. A small percentage of the children was also prescribed with both types of antacids.
Those children who took antacids with PPIs had 22-percent increased chances of fracture, while those who took both antacids had a 33-percent increased likelihood of fracture. The scientists clarified that H2-blockers were not associated with the immediate risk of fractures but the risk increased over time.
"Our study adds to a growing body of evidence suggesting antacid medications are not safe for children, especially very young children, and should only be prescribed to treat confirmed serious cases of more severe symptomatic gastroesophageal reflux disease, and for the shortest length of time needed," said Dr. Laura Malchodi, the lead author of the study and a pediatrics resident at Walter Reed National Military Medical Center.
For antibiotics, a study in 2017 examined potential adverse effects using mice pup models. The scientists used 72 mice pups and exposed those who were less social, less anxious to penicillin, while the more aggressive ones were not exposed. When they looked into the brains of the mice exposed to antibiotics, they discovered signs of a thinned blood-brain barrier and higher expression of cytokines. They noted that early use of antibiotics among infants may potentially cause neuropsychiatric disorders and reduce the positive effects of beneficial bacteria.
[메디컬리포트=Ralph Chen 기자]
[메디컬리포트=Ralph Chen 기자]